Alert archive / Maine / Beach Hazards Statements in 2020
Beach Hazards Statement 11, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at Jul 3, 2020, 8:57 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It was in force for 59 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2020, 8:57 AM EDT (12:57 UTC)
- Expired
- Jul 5, 2020, 8:00 PM EDT
- In force
- 59 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 1.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316 WHUS41 KGYX 031257 CFWGYX Coastal Hazard Message National Weather Service Gray ME 857 AM EDT Fri Jul 3 2020 MEZ023>028-NHZ014-051945- /O.NEW.KGYX.BH.S.0011.200703T1257Z-200706T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 857 AM EDT Fri Jul 3 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently in the upper 50s to low 60s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...Through the holiday weekend. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
3 follow-up statements
180 WHUS41 KGYX 040812 CFWGYX Coastal Hazard Message National Weather Service Gray ME 412 AM EDT Sat Jul 4 2020 MEZ023>028-NHZ014-041615- /O.CON.KGYX.BH.S.0011.000000T0000Z-200706T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 412 AM EDT Sat Jul 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 70s to lower 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the lower 60s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal York Counties. * WHEN...Through Sunday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 70 degrees, hypothermia and loss of dexterity can occur in 45 minutes or less. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Legro
000 WHUS41 KGYX 050342 CFWGYX Coastal Hazard Message National Weather Service Gray ME 1142 PM EDT Sat Jul 4 2020 MEZ023>028-NHZ014-051145- /O.CON.KGYX.BH.S.0011.000000T0000Z-200706T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 1142 PM EDT Sat Jul 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 70s to lower 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only lower 60s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal York Counties. * WHEN...Through Sunday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 70 degrees, hypothermia and loss of dexterity can occur in 45 minutes or less. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Legro
824 WHUS41 KGYX 050722 CFWGYX Coastal Hazard Message National Weather Service Gray ME 322 AM EDT Sun Jul 5 2020 MEZ023>028-NHZ014-051530- /O.CON.KGYX.BH.S.0011.000000T0000Z-200706T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 322 AM EDT Sun Jul 5 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 70s to lower 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only lower 60s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal York Counties. * WHEN...Through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water.When the water temperature is below 70 degrees, hypothermia and loss of dexterity can occur in 45 minutes or less. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Legro
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 3, 6:55 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 3, 6:55 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
655 AM EDT Fri Jul 3 2020
.SYNOPSIS...
Today will be cooler and more cloudy than recent days as a cold
front settles to our southwest with scattered showers, perhaps a
rumble of thunder over western New Hampshire. The Fourth of
July looks to be mainly dry with comfortable temperatures, then
another cold front drops southeastward through the area Sunday
bringing a chance of showers and thunderstorms. A warm and
humid airmass builds into the middle of the next work week with
unsettled, showery conditions likely to persist.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Minor changes to reflect latest observational trends.
Previous discussion...Ely flow in increasing behind the
front...which is surging SWwd along the coast...currently thru
most of Wrn ME. Not expecting widespread fog...mainly just low
clouds. These will scatter out during mid to late morning.
With the boundary SW of the forecast area this afternoon...the
primary focus for showers and storms will also be out of the
area. There is a small chance that some of this convection may
pop around the CT River Valley...but overall expecting dry wx
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Secondary...mostly dry...S/WV trof will shove any remaining
precip Swd tonight. A narrow...weak surface ridge will try and
work into the area and may allow for some patchy valley fog
across Srn zones.
Any diurnal convection should be fairly isolated Sat...as
stronger moisture return will have to wait for Sun and leave
instability lacking.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The long term portion of the forecast is characterized by a largely
zonal, ridge-dominant synoptic pattern over the CONUS punctuated by
shortwave troughs skirting across the Canadian border and into New
England. After a trough delivers a chance of showers and storms
along a cold front Sunday, ridging will gradually build a warm and
humid airmass into the region culminating in another cold
frontal passage around mid-week. Weak waves crossing between
the larger waves keep generally unsettled conditions with low
confidence in details during most afternoons through the week.
Getting into the daily weeds, Saturday night will see any diurnal
shower/storm activity waning with sunset under weakly cyclonic flow
aloft. Meanwhile high pressure over Nova Scotia will provide an
onshore flow over Maine and the immediate coast, which may lead to
the development of some patchy fog overnight, especially where
rain falls during the day. Winds turn more southerly to southwesterly
Sunday ahead of a cold front dropping down from Canada. Temperatures
warm well into the 80s over the interior of New Hampshire and
southwest Maine up into the upper Connecticut River Valley with
temperatures more subdued in the 70s along the coast and inland
around the Mid- Coast of Maine with onshore flow. With this in
mind, there is a convective threat on Sunday especially where
afternoon heating can steepen lapse rates to get updrafts going
when the cold front drops through. While there's still some
uncertainty with how strong the surface front will be, and thus
how favorable conditions will be for convective initiation,
broad scale ascent (jet forcing) is favored at least over the
northern and eastern zones so have likewise favored PoPs and
storm chances there as well. Storms that do form have the
potential to tap into a favorable thermodynamic environment to
produce strong wind gusts.
Cyclonic flow continues, although heights aloft ultimately do rise,
through about the first half of the coming work week. Weak high
pressure over the Maritimes ought to persist during this time as
well, so while the interior will likely see temperatures trend
upward through the 80s to around 90 by midweek with h850 temps into
the upper-teens onshore flow will stunt warming at least along the
coast. Temperatures inland could be limited more by low stratus but
it's a bit early to buy into those solutions, although some faint
signals of this occuring are there. For precipitation chances, a
series of weak waves advection through mean west-northwest flow
aloft delivers daily precipitation chances for the most part
throughout next week. The best chances for PoPs beyond Sunday
exist on Wednesday where models agree on a cold front crossing.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Short Term...As backdoor front makes its push this
morning...widespread MVFR CIGs and areas of IFR are expected.
CIGs will lift and scatter out this afternoon. SHRA/TSRA are
expected to stay SW of the forecast area this afternoon...but I
cannot rule out an isolated SHRA at LEB. VFR continues until
tonight when patchy valley fog develops under high pressure.
Long Term...Although confidence in details is scant at this
stage, terminals see best chances for restrictions in daily
convection and overnight fog. Sunday has best odds for both;
onshore flow early could promote low stratus or fog especially
along the coast while a crossing cold front later in the day
could provide restrictions in SHRA/TSRA particularly for eastern
terminals. Beyond this, the pattern favors a chance of patchy
fog development overnight in valleys and along the immediate
coast with afternoon showers and storms mainly over the higher
terrain although not exclusively.
&&
.MARINE...
Short Term...Ely winds will increase in the wake of the cold
front. Gusts to 25 kt are possible outside the bays and seas
will build to near 5 ft. Narrow ridge of high pressure noses
over the waters thru Sat.
Long Term...Broad high pressure over the Canadian maritimes
keeps a steady onshore flow for the most part through the
extended forecast with winds and seas staying below SCA limits.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ150-
152-154.
&&
NEAR TERM...LegroHazardous weather outlook, Jul 3, 3:43 AM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 343 AM EDT Fri Jul 3 2020 MEZ007>009-012>014-018>028-033-NHZ001>015-040745- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 343 AM EDT Fri Jul 3 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-040745- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 343 AM EDT Fri Jul 3 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 3, 8:11 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
811 AM EDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 N SKOWHEGAN 44.78N 69.72W
07/02/2020 SOMERSET ME PUBLIC
TREES DOWN ON ADAMS ST. ALSO WINTER AND PINE
ST.
&&
CEMPALocal storm report, Jul 3, 8:15 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
815 AM EDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 E NORRIDGEWOCK 44.72N 69.73W
07/02/2020 SOMERSET ME FIRE DEPT/RESCUE
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
E NORRIDGEWOCK. REPORTED AT BIGELOW HILL
ROAD, TREES AND WIRES DOWN.
&&
CEMPAThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:03 PM EDT | Special Marine Warning | GYX | 27 min | |
| Jul 2, 8:53 PM EDT | Special Marine Warning | GYX | 52 min | |
| Jul 3, 4:55 PM EDT | Areal Flood Advisory | GYX | Grafton | 2 hr |
| Jul 3, 5:06 PM EDT | Flash Flood Warning | GYX | Grafton | 114 min |
Nearby
Beach Hazards Statements in Maine, 2020Beach Hazards Statements in New Hampshire, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.